Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A function space $C_{p}(X)$ without a condensation onto a $\sigma $-compact space

Author: Witold Marciszewski
Journal: Proc. Amer. Math. Soc. 131 (2003), 1965-1969
MSC (2000): Primary 54C35, 54A10
Published electronically: October 18, 2002
MathSciNet review: 1955287
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Assuming that the minimal cardinality of a dominating family in $\omega ^{\omega }$ is equal to $2^{\omega }$, we construct a subset $X$ of a real line $\mathbb{R}$ such that the space $C_{p}(X)$ of continuous real-valued functions on $X$ does not admit any continuous bijection onto a $\sigma $-compact space. This gives a consistent answer to a question of Arhangel'skii.

References [Enhancements On Off] (What's this?)

  • [Ar1] A. V. Arhangel'skii, Factorization theorems and function spaces: Stability and monolithicity, Soviet Math. Dokl. 26 (1982), 177-181.
  • [Ar2] -, Topological Function Spaces, Kluwer Academic Publishers, Dordrecht, 1992.
  • [Ar3] -, $C_{p}$-Theory, Recent Progress in General Topology (M. Husek and J. van Mill, eds.), Elsevier, 1992, pp. 1-56.
  • [Ar4] -, On condensations of $C_{p}$-spaces onto compacta, Proc. Amer. Math. Soc. 128 (2000), 1881-1883. MR 2001c:54002
  • [AP] A. V. Arhangel'skii and V. I. Ponomarev, Fundamentals of General Topology in Problems and Exercises, D. Reidel Publ. Co., Dordrecht-Boston, 1984. MR 56:3781
  • [vD] E. van Douwen, The integers and topology, Handbook of Set-Theoretic Topology (K. Kunen and J. Vaughan, eds.), North-Holland, 1984, pp. 111-167. MR 87f:54008
  • [En] R. Engelking, General Topology, PWN, Warszawa, 1977. MR 58:18316b
  • [Ku] K. Kuratowski, Topology I, Academic Press and PWN, New York and London, 1966. MR 36:840
  • [Mi] H. Michalewski, Condensations of projective sets onto compacta, Proc. Amer. Math. Soc., to appear.
  • [Py] E. G. Pytkeev, Upper bounds of topologies, Math. Notes 20 (1976), 831-837. MR 55:1262

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 54C35, 54A10

Retrieve articles in all journals with MSC (2000): 54C35, 54A10

Additional Information

Witold Marciszewski
Affiliation: Institute of Mathematics, University of Warsaw, Banacha 2, 02-097 Warszawa, Poland
Address at time of publication: Faculty of Sciences, Division of Mathematics and Computer Science, Vrije Universiteit, De Boelelaan $1081^{a}$, 1081 HV Amsterdam, The Netherlands

Keywords: Function space, pointwise convergence topology, $C_{p}(X)$, condensation
Received by editor(s): July 2, 2001
Received by editor(s) in revised form: December 4, 2001, and February 8, 2002
Published electronically: October 18, 2002
Additional Notes: The author was supported in part by KBN grant 2 P03A 011 15.
Communicated by: Alan Dow
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society